News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Rash to my hands, arms and neck


 nursylori - Sat Feb 23, 2008 2:58 pm

I noticed a week ago that my upper arms just above my elbows began itching. There was no noticeable rash at that time. A couple of days later, I woke up with intense itching to the tops of both of my hands and noticed a flat, red, blotchy rash on them. The next day I woke up with itching to both forearms and the same rash appeared. It is now a week later and the rash is still there, but it is flat in some areas and slightly raised in others. It is only on the tops of my hands/fingers, forearms, upper arms above my elbows and my neck/chin area. I've been putting Cortizone cream on it, but it hasn't helped. Today, I started applying Benadryl cream. I have not taken any new medications nor eaten any new foods. I am using the same soap, shampoo, lotion, laundry detergen, fabric softener and makeup that I've used for a long time. I am baffled by this and the itching is driving me nuts at times. Here are some picture I took today.

Image

Image

Image
 Debbie Miller, RN - Mon Feb 25, 2008 10:36 pm

User avatar Hello,
The cause of a rash can be very baffling. An allergic rash would look and act much like what you describe and it is possible to develop a hypersensitivity (allergy) to something at any time so it does not have to be something new. It can be a food you have eaten your whole life, then suddenly you can't any more. Latex is an example of this. Some people develop a latex allergy only after years of latex exposure through gloves, etc. We don't know why the body suddenly sees something familiar as foreign and threatening enough to cause a reaction.

There is also contact dermatitis, where some irritant touches the skin and causes a reaction. Sometimes you can also get what is called an ideopathic dermatitis. This just means we don't know and probably never will know what caused it and can only treat the symptoms.

If the topical hydrocortisone doesn't help, you may need to have a prescription steroid which is taken only for a short time and tapered off gradually. Symptoms can also be relieved with an antihistamine such as Benadryl. Caladryl lotion or aloe vera can also be soothing to the skin.

The bottom line is that if it doesn't just go away on its own you may need to see a dermatologist.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here